Patients taking warfarin at the same time as selective COX-2 inhibitors or nonselective NSAIDs have an increased risk of hospitalization for upper gastrointestinal (GI) hemorrhage, according to Canadian researchers analyzing health care databases.
Warfarin is an anti-coagulant (blood thinner used to prevent clots) commonly used in patients with a variety of thromboembolic [blood vessel blocking, usually by a clot] condition.
Marisa Battistella, B.Sc.Phm., Pharm.D., from University Health Network-Toronto General Hospital, Toronto, and colleagues analyzed information from multiple linked health care databases over one year from April 1, 2000 to March 31, 2001 to identify a group of patients who were older than 66 years of age and continuously prescribed warfarin.
“During the study period, we identified 98,821 elderly patients continuously receiving warfarin,” the researchers report. “Of those 361 (0.3 percent) were admitted to the hospital with upper GI hemorrhage. After adjusting for other potential confounders, case patients were significantly more likely to be also taking nonselective NSAIDs, celecoxib, or rofecoxib prior to hospitalization relative to controls” (patients taking warfarin, but not taking NSAIDs or COX-2 inhibitors).
“Our findings suggest that the risk of upper GI hemorrhage is similarly heighted in warfarin users treated with either selective COX-2 inhibitors or nonselective NSAIDs. … physicians and pharmacists who care for elderly patients taking warfarin should be aware of the potential risks of concomitant therapy with NSAIDs or COX-2 inhibitors, particularly because the latter are among the fastest-growing class of prescription medications and have rapidly gained acceptance in clinical practice.”